Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 38, NWS Gaylord, MI

July 17, 2018

NWS Gaylord, MI issued this small craft advisory at Jul 17, 2018, 1:11 AM EDT. It was in force for 25 hr.

The area

The counties it named.

The facts

Issued
Jul 17, 2018, 1:11 AM EDT (05:11 UTC)
Expired
Jul 18, 2018, 2:00 AM EDT
In force
25 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

373 
WHUS73 KAPX 170511
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
111 AM EDT Tue Jul 17 2018

LHZ347-348-171315-
/O.NEW.KAPX.SC.Y.0038.180717T0511Z-180718T0600Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
111 AM EDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 2 AM EDT Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ346-LSZ321-322-171315-
/O.NEW.KAPX.SC.Y.0038.180717T1200Z-180718T0600Z/
St Ignace to False Detour Channel-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
111 AM EDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 AM
EDT WEDNESDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 8 AM this morning to 2 AM EDT
Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
3 follow-up statements
304 
WHUS73 KAPX 170748
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
348 AM EDT Tue Jul 17 2018

LHZ347-348-171600-
/O.CON.KAPX.SC.Y.0038.000000T0000Z-180718T0600Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
348 AM EDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
WEDNESDAY...

A Small Craft Advisory remains in effect until 2 AM EDT
Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ346-LSZ321-322-171600-
/O.CON.KAPX.SC.Y.0038.180717T1200Z-180718T0600Z/
St Ignace to False Detour Channel-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
348 AM EDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING
TO 2 AM EDT WEDNESDAY...

A Small Craft Advisory remains in effect from 8 AM this morning
to 2 AM EDT Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
001 
WHUS73 KAPX 171432
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1032 AM EDT Tue Jul 17 2018

LHZ347-348-172245-
/O.CON.KAPX.SC.Y.0038.000000T0000Z-180718T0600Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
1032 AM EDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
WEDNESDAY...

A Small Craft Advisory remains in effect until 2 AM EDT
Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ346-LSZ321-322-172245-
/O.CON.KAPX.SC.Y.0038.000000T0000Z-180718T0600Z/
St Ignace to False Detour Channel-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1032 AM EDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
WEDNESDAY...

A Small Craft Advisory remains in effect until 2 AM EDT
Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
436 
WHUS73 KAPX 171950
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
350 PM EDT Tue Jul 17 2018

LHZ347-348-180600-
/O.CON.KAPX.SC.Y.0038.000000T0000Z-180718T0600Z/
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-
350 PM EDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
WEDNESDAY...

A Small Craft Advisory remains in effect until 2 AM EDT
Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LHZ346-LSZ321-322-180600-
/O.CON.KAPX.SC.Y.0038.000000T0000Z-180718T0600Z/
St Ignace to False Detour Channel-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
350 PM EDT Tue Jul 17 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 2 AM EDT
WEDNESDAY...

A Small Craft Advisory remains in effect until 2 AM EDT
Wednesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jul 16, 9:39 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, Jul 16, 9:39 PM EDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
939 PM EDT Mon Jul 16 2018

.UPDATE...
Issued at 939 PM EDT Mon Jul 16 2018

Initial cold front has pushed east of our CWA late this evening...
as the secondary cold front approaches from the NW. All convection
resulting from this front is long gone...and skies have cleared
across our entire CWA as much drier and more stable air settles
into the region. Commencement of low level CAA has allow temps to
fall into the 60s across Upper Michigan...but temps are still
holding in the 70s across Northern Lower Michigan. Continued CAA
overnight will drop temps into the 50s for overnight lows..with
noticeably less humid air as well.

&&

.NEAR TERM...(Through Tonight)
Issued at 313 PM EDT Mon Jul 16 2018

...Clearing and cooling down tonight...

High Impact Weather Potential...Scattered thunderstorms will
continue across portions of northeast Lower through early evening.
Marginal risk for a severe storm yet.

Pattern Synopsis/Forecast...A cold front continues to progress
through northeast Lower Michigan this afternoon, triggering
scattered convection across our eastern counties as it interacts
with a muggy, unstable airmass. Dewpoints along and ahead of the
front climbed into the low 70s, but they are dropping off sharply
behind it over northwest Lower. Scattered storms will continue near
Lake Huron through late afternoon until the front exits the area.
Already have had one storm produce quarter size hail over southeast
Alcona County. By and large, though, activity is waning as the
front pushes farther east.

The rest of tonight will feature clearing skies as cold/drier air
advection really gets going behind a secondary cold front progged to
drop southward from Lake Superior. As previous shift mentioned,
there are signals for perhaps some sneaky cloud cover creeping into
eastern Upper late tonight, associated with a digging trough
presently moving over Lake Superior.

Despite the robust cold air advection and 925mb winds up to around
20 knots, breezy conditions this afternoon will subside this evening
once the boundary layer decouples. Temperatures are expected to drop
into the low to mid 50s over eastern Upper and interior northern
Lower, with upper 50s for coastal northern Lower areas.

&&

.SHORT TERM...(Tuesday through Thursday)
Issued at 313 PM EDT Mon Jul 16 2018

High impact weather potential: Minimal.

Pattern synopsis/forecast: Northern stream flow in the process of
becoming a bit more amplified...made that way by strong shortwave
trough rotating across Ontario. Additional lower amplitude waves
rotating on the backside of the primary wave will help carve out a
transient long wave trough across the Great Lakes for the next few
days. Attendant deep layer northwest flow pattern will bring in a
noticeably drier and cooler airmass. As mentioned, troughing is a
transient one, with ridging building back overhead Thursday, with
moderating temperatures the result.

Primary forecast concerns/challenges: Nothing significant for sure,
with primary focus on cloud and temperature trends.

Details: While troughing dominates aloft Tuesday and Wednesday,
expansive area of high pressure will rule the lower levels. Combine
that with moisture-starved northwest flow aloft, and dry weather is
expected. Would expect at least some shallow cu development Tuesday
with steep surface rooted lapse rates and some lingering moisture
within shallow convective boundary layer. Shouldn't be enough to
block out too much sunshine. Mostly clear/sunny skies expected to
continue Tuesday night through Wednesday. Big changes with regards
to temperatures, especially on Tuesday when cold air advection is
maximized. Expect highs ranging through the 70s Tuesday, warmest on
the south side of the sunrise side where downslope flow is
maximized. May even see portions of northwest lower and eastern
upper Michigan struggle to reach 70 degrees, especially if cu are a
bit more robust than currently advertised. This sets the stage for a
chilly Tuesday night, with widespread interior lows in the mid and
upper 40s. Given overhead high pressure/light winds, wouldn't be
terribly surprised to see some of our typical ice box locations
several degrees cooler. Simple airmass modification under those
sunny skies Wednesday will help temperature recovery nicely,
reaching about near normal readings during the afternoon.

Troughing exits quickly stage right Wednesday night, replaced by
sharp shortwave ridging Thursday. Dry and sunny conditions to
continue, with continued airmass modification and development of
light southerly flow on backside of retreating surface high once
again bringing above normal warmth to the Northwoods, with afternoon
temperatures topping 80 degrees for most.

.LONG TERM...(Thursday night through Monday)
Issued at 313 PM EDT Mon Jul 16 2018

High Impact Weather Potential: Minimal.

Biggest story centers on the potential for some inclement weather
Friday on into the weekend. Impetus for this rain potential centers
on slow moving shortwave trough expected to dive across the northern
Plains into the Great Lakes, itself spurred along by extended upper
jet slicing through the Intermountain West. Now, with that said,
dprog/dts of nearly all deterministic and ensemble guidance is for a
more open and steadily moving wave (unlike the very slow moving cut-
off feature guidance had advertised the past few days). No doubt
rain potential will increase as this system approaches, but starting
to feel our forecast may be a bit to wet-looking given these recent
trends and simple pattern recognition. Uncertainty argues against
making too many changes, with plenty of time to hone in on more
spatial and temporal detail in the coming days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 709 PM EDT Mon Jul 16 2018

Strong high pressure/subsidence and dry air thru the column will
lend to solid VFR conditions at all Northern Lower Michigan TAF
sites tonight thru Tuesday night. N/NW winds below 10 kts tonight
will strengthen to 10 to 20 kts on Tuesday...with gusts as high
as 25 kts possible.

&&

.MARINE...
Issued at 313 PM EDT Mon Jul 16 2018

A cold front triggering scattered thunderstorms over a portion of
northern/central Lake Huron will eventually exit the region by early
this evening. Until then, some stronger storms will remain possible
there with gusty winds the primary threat. Winds will be WNW/NW
behind the front and will remain a tad gusty tonight as cold air
advection results in some shallow overlake instability, but the
strongest gusts should cease this evening as a surface temperature
inversion develops. Breezy NW winds will again develop on Tuesday as
the pressure gradient overhead strengthens. Gusts may reach low end
advisory criteria in some areas, but there is still too much
uncertainty to issue one at this time.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MR
NEAR TERM...MK
SHORT TERM...MB
LONG TERM...MB
AVIATION...MR
MARINE...MK
Hazardous weather outlook, Jul 16, 5:34 PM EDT, 7 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
534 PM EDT Mon Jul 16 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-171200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
534 PM EDT Mon Jul 16 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is another chance for thunderstorms across all of northern
Michigan Friday and Saturday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter:  twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.